Increased serum potassium is known as hyperkalemia. Potassium is essential in the body for muscle control to regulate heartbeat and breathing. The potassium that is not used by the body is excreted by the kidney. When the kidney functioning is not normal, potassium is not excreted, and this causes a rise in serum potassium. Symptoms include palpitations, shortness of breath, chest pain, etc.
All the answers published in this website are written by verified medical doctors, therapists and health experts. The Content has been moderated by iCliniq medical review team before publication. Post your medical clarifications on iCliniq by choosing the right specialty and get them answered. Your medical queries will be answered 24/7 by top doctors from iCliniq.
My mom's health has deteriorated completely in a year. Please help.
Query: Hi doctor, My mother is 56 years old. She has been a diabetic for the last 20 years. Her health has deteriorated completely in the last year. We found out through a biopsy that her kidney has been damaged. Her gallbladder was removed as it was infected and had a stone as big as a marble. The mouth a... Read Full »
Answer: Hi, Welcome to icliniq.com. She is having hypoalbuminemia (low level of albumin in the blood).Also, her serum potassium is high. We have to treat serum potassium first with diuretics and Insulin infusion.If the serum potassium does not come below 5.5, then she can go for dialysis.I would like to kno... Read Full »
Can a normal person take Potassium Chloride tablets for good working of the heart?
Query: Hi doctor, Can a normal person take Potassium Chloride (99 mg) tablet for good working of the heart? I sometimes feel a sudden change in my heartbeat. Will this tablet help to rectify that? What are the side effects of the above mentioned tablet? I have started taking it just three days before and ... Read Full »
Answer: Hi, Welcome to icliniq.com. No, Potassium chloride should not be taken without measuring serum potassium levels on daily or alternate day basis. Potassium is a highly toxic electrolyte component of blood. The increased level of potassium can cause skipped beats. It can cause palpitation a... Read Full »
My maid has a heart problem from birth. How to manage her issue?
Query: Hi doctor, My maid has a heart problem since her birth. She complains of pain in heart, a sudden increase in heartbeat, feels hot and leg pain. Now, she feels very weak. Her echo was done recently and I have attached that here. Read Full »
Answer: Hi, Welcome to icliniq.com. Her echocardiogram (attachment removed to protect patient identity) shows three heart valves have been affected, mitral regurgitation (MR), tricuspid valve regurgitation (TR) and aortic valve regurgitation (AR). Her LVEF is 38% (left ventricular ejection fraction). ... Read Full »
Why is there a minor change in my ECG?
Query: Hi doctor, I went for an annual health checkup and found there was a minor change in the ECG. I am 28 years old. My weight is 80 kg and height is 163 cm. My BMI is 30 and waist circumference is 90. My BP 130/90 mmHg. I am also attaching my ECG report to you. I need your suggestion. Thank you. Read Full »
Answer: Hi, Welcome to icliniq.com. Your age is 28 and you are obese. Your electrocardiogram (ECG) is normal and no need to worry. The minor changes are hyperacute T waves that may be due to increased potassium levels in blood, but no need to worry. There is day-to-day variation in potassium leve... Read Full »
Why are the calcium and potassium levels high in the blood?
Query: Hello doctor, I just had a biometric screening. My calcium was 10.3 and potassium was 6.1. The doctor said my calcium and potassium levels were a little over what they should be, and that my MCHC was off. I have tried to ask if I should be concerned, but they refuse to talk to me about it, until I m... Read Full »
Answer: Hello, Welcome to icliniq.com. Do you have any symptoms like cough, weight loss or an underlying disease? Do you drink a lot of milk? Calcium is borderline elevated. In fact, calcium up to 11 is considered as normal. So, I do not think there is any need to worry about it. Drink plenty of water. How... Read Full »
Does consuming glucose water alter potassium levels?
Query: Hi doctor,The patient is a 28 year old male. He had diarrhea for about 25 days, out of which about one week was severe (had around 85 times in a week) and hospitalized. While in hospital, he had increased potassium (4.7) and was given a nebulizer for two days. He lost about 10 kg during this episode... Read Full »
Answer: Hi, Welcome to icliniq.com. Yes, glucose or glucose water does reduce potassium levels and that could have given the normal results next day. I recommend you to repeat potassium level test after a week. If it is high, then he needs to undergo a complete evaluation for the cause for high potassium. F... Read Full »
Is potassium level of 5.5 high as I am feeling nauseous and numb?
Query: Hello doctor, My potassium is 5.5. Is that high because I am nauseated a lot, hands and feet get tingly or go numb a lot. I am tired a lot and my heartbeat feels irregular a lot plus I have had diarrhea or very thin stool for past few months. Cancer too runs in my family. Read Full »
Answer: Hello, Welcome to icliniq.com. Yes, serum potassium of 5.5 mEq is a bit high. The usual range of serum potassium is 3.5 to 5 mEq/L. Although 5.5 mEq/L is not that high to produce symptoms, but as your query suggested you are feeling the irregular heartbeat, I would suggest you get an ECG (EKG) done ... Read Full »
Kindly review my blood test report.
Query: Hi doctor, I need a doctor to review this blood work that I received. I have had chronic sinus infections. Currently, I am taking Doxycycline 100 mg, twice a day for three weeks, for an upper respiratory infection. I am now on my second week of antibiotics. Read Full »
Answer: Hello, Welcome to icliniq.com. I have gone through your reports (attachment removed to protect patient identity). Overall, it is fine with some abnormalities. Firstly, your potassium is high which is likely a false positive report due to hemolysis of RBC. So, nothing to worry about it. However, be... Read Full »
Why is there breathlessness in a CKD stage 5 patient?
Query: Hello doctor,My father is a patient of CKD stage 5. He is undergoing dialysis weekly twice. Right now he is having creatinine 9.1, potassium 5.2, and hemoglobin 8.9. Yesterday, he was given two units of blood during dialysis. Despite all that he is having severe breathlessness for these two days. Pl... Read Full »
Answer: Hello, Welcome to icliniq.com. Your father's potassium and creatinine levels are high. The breathlessness may be because of pulmonary edema. There is no specific medicine for these cases, as the best treatment is dialysis. Consider talking to your nephrologist to do the dialysis more frequently, s... Read Full »